Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
Read Now: TheBodyPRO.com Covers AIDS 2014
   
Ask the Experts About

Managing Side Effects of HIV TreatmentManaging Side Effects of HIV Treatment
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


Older PIs
Jun 20, 2003

Do you think everyone should get off the older protease inhibitors (like crixivan) even if they are doing well and if not, why not?

Response from Dr. Conway

In general terms, "If it ain't broke, don't fix it". A number of people who started on Crixivan (along with two nucleoside analogues)had good results up to the present time, and have tolerated their regimen with no side effects. What's more, the consumption of their medications three times a day is now fully integrared into their lives. They don't even have to think about it!!! In such situations, a change in therapy may actually destabilize the situation.

This being said, there are a number of alternatives that have become available to simplify the regimen of people on long-term Crixivan therapy. These include ritonavir boosting to allow the Crixivan to be given less frequently (once or teice a day), or a switch of the Crixivan to a non-nucleoside agent (nevirapine or efavirenz) or to abacavir. If this is done while the viral load is undetectable, the risk of the intervention is quite low, as one could always go back to protease inhibitors in the future, if needed.

The key here is to discuss options with the one who has to take all these pills, and to support the decision that they make. There are many right answers.



Previous
Accupuncture and Neuropathy
Next
Polyuria

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement